The Offshore Voyaging Reference Site

Tips, Tricks & Thoughts:

seasickness

  • Life-Threatening Seasickness?

    I was very sad to read of the recent death of a crew member on the Salty Dog Rally. According to this article by Don Street, the cause may have been, at least partly, dehydration from seasickness.

    And Don suggests how that could possibly have been avoided: a seasickness medication delivered by suppository.

    Based on my own experience with a crew member who was so seasick I feared for his life, I think Don is probably right.

    And, further, I recommend that all boats venturing offshore should carry anti-seasickness suppositories.

    In the case on our boat, like Don’s experience, the crew member slept for about 6 hours (his first real rest in 3 days) after using the suppository and awoke able to keep down both food and water; and had no further trouble for the rest of the voyage.

    What Don does not mention is the particular medication he used. In our case it was Gravol Suppositories¹. However, do be aware that the person who uses this will likely be out for the count and useless for at least four hours.

    ¹Clearly I’m not a doctor, so make sure you do your own due diligence, including consulting your doctor, to make sure this particular drug is going to be safe and efficacious for you and your crew.

    Let me close by extending our condolences to the family of the crew member. How horrible that what should have been a fun life-experience turned into a tragedy.

    Comments

    If you have general thoughts on seasickness medications, please comment on one of these articles on seasickness, not here. We have already discussed medications and other remedies there.


    Share your thoughts>